Virginia, 2011Damaging Wind in Virginia, June 21, 2011
June 21, 2011 · NWS LWX · 1 event in 1 county or zone
A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front passed through the region on the twenty-first. Warm and moist air behind the boundary caused moderate amounts of instability to develop. The instability caused showers and thunderstorms to develop. An isolated thunderstorm did produce damaging wind gusts across central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 1:47 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 21, 1:47 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE JUN 21 2011
.SYNOPSIS...
AN UPPER RIDGE BUILDS ACROSS THE MID-ATLANTIC REGION THROUGH
THURSDAY. A COLD FRONT WILL APPROACH THE MID-ATLANTIC THURSDAY
NIGHT AND FRIDAY...BUT MAY NOT PUSH SOUTH OF THE AREA UNTIL LATE
SATURDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
H9-8 WMFNT ATOP CWFA...BUT SLOWLY MOVING THRU. A CLUSTER OF TSTMS
ENTERING FAR SWRN CWFA SEEMS TO BE RESIDING ALONG THE H8 BNDRY.
OVRALL FLOW PTTN REFLECTS THE UPA RDG. WHILE THERE WL BE SUFFICIENT
INSOLATION TO YIELD MDT INSTBY...ENUF FOR SCT SHRA/TSRA TO DVLP...
THEIR CVRG AND INTENSITY WL BE LMTD. MTNS WL REMAIN PREFERRED.
XPCT ADDTL PCPN CLUSTER TO BUMP INTO RDG TNGT...AND THUS HVNT CHGD
POP FCST TOO MUCH. HIEST NUMBERS RESIDE ACRS NRN MD...NEAREST CNVGNC
FM WMFNT. LOTSA DEBRIS CLDS...WHICH WL INTERFERE W/ ANY FOG
FORMATION IN SPITE OF A HUMID /DEWPTS NEAR 70F/ AMS. MIN-T NOT TOO
FAR OFF FM THOSE DEWPTS.
AS WMFNT ALOFT CONTS TO PUSH NEWD...CWFA WL BE MORE W/IN THE WARM
SECTOR TMRW. RDG AXIS WL BE A BIT FURTHER EWD TOO...SO TSTMS FM UPR
OHVLY WL HV A BETTER CHC AT SURVIVING. THE PERFERRED LOCATION FOR
TSTMS REMAINS ACRS NRN MD DUE TO PROXIMITY TO TRIGGERING BNDRYS.
HWVR...AMS WL BE EQUALLY HUMID AND UNSHEARED THRUT...SUPPORTIVE OF A
LEE SFC TROF. GIVEN THAT SETUP...STRONG SLOW MVG TSTMS CUD DVLP
ANYWHERE. AS ANTICIPATED FOR THOSE DEWPTS...PWATS RATHER HIGH /CLOSE
TO 1.75IN/. WL KEEP THE THEME OF HIEST POPS IN THE AFTN...LKLY N AND
CHC S. HVY RAINS AND LCL DOWNBURST WNDS PRIMARY THREATS. THERE SEEMS
TO BE A BIT TOO MUCH DEBRIS ARND TO SUPPORT MAV MAXT /LWR-MID 90S
A-PLENTY/...SO CHOSE A RTE SLIGHTLY WARMER THAN THE MET.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MID-ATLC WILL RESIDE IN SWLY L/MLVL FLOW THRU FRI WITH UPR TROF OVR
GREAT LKS AND SUBTROPICAL RDGG ACRS SERN CONUS. SCATTERED CNVCTN WED
NGT SHUD WANE DIURNALLY AS INSTABILITY DECREASES...BUT WILL LIKELY
INCREASE IN CVRG AND INTENSITY BY THU AFTN. IN ADDITION TO LEE TROF
THAT WILL RMN IN PLACE OVR THE AREA...CONVERGENCE IN ASSOCIATION WITH
CDFNT MOVG ACRS APLCNS SHUD AID IN CNVCTN THU AFTN. HIGHLY UNSTABLE
ATMOSPHERE AND DECENT 0-6KM WIND SHEAR SHUD SUPPORT STRONG
UPDRAFTS/ORGANIZED CLUSTERS OF TSTMS...WITH RISK OF SVR WX ACRS CWA
DURG AFTN AND EVE. ACTIVITY SHUD AGAIN DIMINISH A BIT OVNGT BUT
REDEVELOP BY FRI AFTN. TEMPS WILL BE NEAR/SLIGHTLY ABV NRML...WITH
MAXIMA AVGG IN U80S AND MINIMA FROM M60S TO L70S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
OVERALL WX PATTERN SLOW TO CHANGE THIS WKEND...AND TEMPS SHUD REMAIN
WITHIN A FEW DEGREES OF AVERAGE FOR EARLY SUMMER. GREAT LAKES UPR
TROF XPCD TO LIFT INTO NEW ENGLAND...CREATING MORE WLY FLOW ACRS
MID-ALTC. MODELS LESS AMBITIOUS WITH SWD PROGRESS OF DRIER AREA INTO
THE RGN...SO WILL CONT POPS INTO SAT. ANY WKEND BREAK IN TSTM CHCS
LIKELY TO BE SHORT-LIVED...AS ANOTHER ULVL TROF POISED TO SET UP W
OF CWA BY EARLY NEXT WK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS AT ALL TERMINALS THIS AFTERNOON. WARM FRONT SITUATED
IN WEST VIRGINIA IS EXPECTED TO MOVE EASTWARD. A CLUSTER OF
THUNDERSTORMS AHEAD OF WARM FRONT ARE CURRENTLY ENTERING THE PAN
HANDLE OF WV. UPPER RIDGE WILL HELP SUPPRESS CONVECTION AS IT
MOVES INTO THE TERMINALS ESPECIALLY EAST OF THE BLUE RIDGE.
CONFIDENCE OF THUNDERSTORMS IMPACTING THE TERMINALS RANGES FROM
HIGHER CONFIDENCE IN THE WEST TO LOWER CONFIDENCE EAST THIS
AFTERNOON. ADDED VCTS IN CHO AND MRB.
DISTURBANCE MOVES OVER TERMINALS THIS EVENING AND SHOWERS ARE
POSSIBLE OVERNIGHT. MVFR CONDITIONS WILL BE POSSIBLE OVERNIGHT AND
INTO WEDNESDAY MORNING WITH LACK OF MIXING AND MORE SO IN AREAS THAT
RECEIVED RAIN.
AN ACTIVE AND UNSTABLE PATTERN WILL PROMOTE SHOWERS AND
THUNDERSTORMS WED.
CHC OF SHWRS/TSTMS THRU SAT AS UNSTABLE EARLY SUMMER ATMOSPHERE
REMAINS IN PLACE ACRS MID-ATLC. ACTIVITY SHUD PEAK DURG AFTN/EVE.
&&
.MARINE...
SLY WNDS NOT MAKING IT MUCH ABV 10-15 KT...AS WUD BE XPCTD FOR WATER
TEMPS IN THE UPR 70S AND SFC AIR TEMPS ECLIPSING 80F...AND A BULGE
OF EVEN WARMER AIR JUST ABV THAT. ANY SLY FLOW THAT DVLPG THIS EVNG
WL BE KEPT OFF THE WATERS SFC. HV OPTED TO CANX SCA. SLY WNDS 10-15
KT WL PREVAIL THRU TMRW...THO HIER WNDS PROBABLE W/IN TSTMS TMRW.
SSW FLOW IN ADVANCE OF SLOWLY APPROACH CDFNT WILL INCR TO NEAR SCA
THRESHOLDS WED NGT AND THU...ESPECIALLY IN CHANNELING OVR
CHESAPEAKE BAY. NOT CONFIDENT ENUF IN 20 KT GUSTS TO ISSUE HEADLINES
ATTM. DECENT SSW WINDS EXPECTED INTO SAT BEFORE FLOW BCMS MORE WLY.
SCATTERED THUNDERSTORMS PSBL...ESPECIALLY DURG AFTN/EVE.
&&
.TIDES/COASTAL FLOODING...
ALL TIDES W/ THE MRNG/MIDDAY CYCLE PEAKED AOB CRITICAL LVLS. THE
NIGHTTIME CYCLE THE LWR OF THE TWO ASTRONOMICALLY...BUT SLY FLOW WL
CONT TNGT-TMRW. SO...WATER LVLS WL STILL NEED TO BE MONITORED FOR
POTENTIAL MINOR OVERFLOWS IN SENSITIVE LOCATIONS AT THE TIME OF HIGH
TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HAS/SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...HAS/SBK
MARINE...HTS/SBK
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jun 21, 11:00 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 PM EDT TUE JUN 21 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1200 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE CHESAPEAKE BAY FROM POOLES ISLAND TO SMITH POINT...AND ITS
EASTERN ESTUARIES...AND ACROSS THE TIDAL POTOMAC RIVER FROM COBB
ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME
OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON
AND EVENING.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1200 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. SOME
OF THE STORMS WILL BE CAPABLE OF BECOMING SEVERE EACH AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.
In the hours before
Special weather statement, Jun 21, 12:58 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
158 PM EDT TUE JUN 21 2011
VAZ503-504-211830-
EASTERN HIGHLAND VA-WESTERN HIGHLAND VA-
158 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND WESTERN
HIGHLAND COUNTIES...
AT 159 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF HIGHTOWN...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE HIGHTOWN...MONTEREY...VANDERPOOL AND
MUSTOE.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3844 7969 3846 7970 3850 7970 3852 7967
3855 7967 3844 7944 3828 7960 3840 7973
TIME...MOT...LOC 1759Z 312DEG 20KT 3846 7969
KRAMARSpecial weather statement, Jun 21, 1:18 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EDT TUE JUN 21 2011
VAZ025-504-WVZ506-211845-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-AUGUSTA VA-
218 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND...EASTERN PENDLETON
AND AUGUSTA COUNTIES...
AT 219 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DOE HILL...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE PALO ALTO.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3841 7912 3825 7926 3840 7952 3850 7944
TIME...MOT...LOC 1819Z 300DEG 18KT 3843 7940
KRAMAR
Special weather statement, Jun 21, 2:27 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT TUE JUN 21 2011
VAZ025-036-037-212000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
327 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 328 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CRIMORA TO 2 MILES NORTH OF FISHERSVILLE TO
STAUNTON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE HERMITAGE.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3820 7860 3799 7893 3816 7909 3819 7892
TIME...MOT...LOC 1928Z 289DEG 17KT 3817 7884 3813 7895
3816 7904
KRAMARThunderstorm Wind, Albemarle
- When
- June 21, 2:52 PM EST
- Where
- Albemarle County, 0.43 mi SW of Brownsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.046, -78.706
Trees were down along Miller School Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323536.